Pennsylvania, 2004

Heavy Snow in Pennsylvania, March 19, 2004

March 19, 2004 · NWS CTP · 13 events in 13 counties and zones

13 heavy snow, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Mar 19, 2:53 AM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Mar 19, 2:53 AM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
253 AM EST FRI MAR 19 2004

.DISCUSSION...

SOME MODERATE BURSTS OF SNOW FALLING OVER CENTRAL PENNSYLVANIA AT
THIS TIME....WITH ONLY LIGHT SNOW TO THE NORTH AND SOUTH PARTS OF
THE COMMONWEALTH.  EVENING UPDATE RIGHT ON TARGET WITH DROPPING
AMOUNTS OVER THE SOUTHERN TIER OF COUNTIES. AREAS SOUTH OF THE
TURNPIKE DID CHANGE OVER TO SNOW AND ARE SEEING MORE OF A SCATTERED
BATCH OF PRECIP COMPARED TO THE SOLID AREA OF LIGHT TO MODERATE SNOW
OVER THE CENTRAL PART OF CTP CWA.

EXPECT THE SNOW TO CONTINUE TO DUMP OVER THE NEXT 3-5 HRS AS BACK
EDGE OF SNOW WORKING THROUGH PBZ AREA EARLY THIS MORNING. WE PICKED
UP A QUICK COUPLE INCHES OVER THE LAST HOUR OR SO AS ENHANCED AREA
ON RADAR CONTINUES TO PASS OVERHEAD. DRY SLOT CONTINUES TO DRIVE
NORTH AT A SLOW...BUT SOMEWHAT STEADY PACE OVER THE LOWER
SUSQUEHANNA VALLEY (THUS AGAIN REFER TO QUALITY OF EVENING UPDATE).
ALTHOUGH COMPOSITE RADAR SHOWS MODERATE SNOW AXIS ROTATING TO THE
SOUTH SLIGHTLY THUS AM EXPECTING THE LOWER SUSQUEHANNA VALLEY
TO GET HIT WITH ANOTHER BURST OF SNOW BEFORE/AROUND DAYBREAK.

MODELS SHOW SYSTEM WILL CONTINUE TO PROGRESS AT A DECENT PACE
THROUGH THE COMMONWEALTH TODAY AND WINDS COULD BE GUSTY. HAVE NOT
YET FORMALIZED WIND GRIDS YET BUT EXPECT SOME WINDS OF 15 TO 20 WITH
HIGHER GUSTS MAINLY IN THE LOWER SUSQUEHANNA VALLEY.

NEXT SYSTEM BRINGS A COLD FRONT THROUGH THE STATE ON SATURDAY/SUNDAY
AS LOW PASSES NORTH OF THE GREAT LAKES. TEMPS DROP A BIT AND WILL BE
GOING SLIGHTLY LOWER THEN PREVIOUS FORECASTS BY 1-3 DEGREES SO NO
MAJOR CHANGES.

ONDREJIK

&&

.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG     44  28  54  37 /  60  10  20  50
WILLIAMSPORT   43  25  46  31 /  20  10  40  50
BRADFORD       35  23  43  32 /  20  10  40  50
JOHNSTOWN      36  25  47  34 /  20  10  40  50
ALTOONA        39  27  51  34 /  20  10  40  50
STATE COLLEGE  37  24  45  32 /  20  10  40  50
SELINSGROVE    44  27  48  32 /  60  10  30  50
LANCASTER      40  29  52  36 /  60  10  20  50
YORK           40  30  52  40 /  60  10  20  50
&&

.CTP WATCHES/WARNINGS/ADVISORIES...

PA...WINTER STORM WARNING THROUGH 8 AM FRIDAY FOR MOST OF THE REGION
     BETWEEN INTERSTATE 80...SOUTH TO THE PENNSYLVANIA TURNPIKE FOR
     4 TO 7 INCHES OF SNOW.

     WINTER WEATHER ADVIS THORUGH 8 AM FOR A LAYER OF COUNTIES FROM
     CLEARFIELD EAST THROUGH CLINTON...LYCOMING AND SULLIVAN...AND
     ACROSS THE EXTREME SOUTHERN TIER FROM SOMERSET COUNTY...EAST TO
     ADAMS COUNTY.

&&
Hazardous weather outlook, Mar 18, 5:35 AM EST, 23 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
535 AM EST THU MAR 18 2004

.A STORM SYSTEM WILL PRODUCE MODERATE TO HEAVY SNOW OVER MUCH OF
CENTRAL PENNSYLVANIA TONIGHT.

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-181229-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
535 AM EST THU MAR 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

A FAST MOVING WEATHER SYSTEM WILL DROP OUT OF THE NORTHERN PLAINS AND
INTO THE MID ATLANTIC STATES TONIGHT. THE STORM WILL DEEPEN RAPIDLY
AS IT MOVES THROUGH THE REGION TONIGHT...AND WILL MAKE HEAVY SNOW FOR
AREAS ALONG AND SOUTH OF INTERSTATE 80.

THE HEAVIEST SNOWS ARE EXPECTED IN THE HARRISBURG AND POTTSVILLE
AREAS. WINTER STORM WATCHES AND ADVISORIES HAVE BEEN POSTED FOR MUCH
OF THE AREA FOR TONIGHT.  FOR DETAILS SEE THE LATEST WINTER WEATHER
MESSAGE (WWUS41 KCTP WSWCTP).

THE SNOWS SHOULD TAPER OFF FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:

A COLD FRONT WILL PASS THROUGH THE REGION SATURDAY NIGHT...BUT NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS LIKELY. SPOTTERS PLEASE REPORT SNOWFALL OF 2
INCHES OR MORE.

DANGELO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Centre

When
March 19, 5:00 AM EST to 10:00 AM EST
Where
Northern Centre forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

A fast moving low pressure system moved southeast from the western Great Lakes on Thursday, March 18th, to a position just off the Virginia coast by early Friday morning, March 19th. This spread a brief period of moderate to locally heavy snow across a small portion of central Pennsylvania from late Thursday night into early Friday morning. By the time the snow ended Friday morning, accumulations generally ranged from 5 to 8 inches. This adversely affected the start of the Friday morning commute due to hazardous travel conditions.

Heavy Snow, Columbia

When
March 19, 5:00 AM EST to 10:00 AM EST
Where
Columbia forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.049, -76.405 (the zone’s center; the record gives no point)

Heavy Snow, Cumberland

When
March 19, 5:00 AM EST to 10:00 AM EST
Where
Cumberland forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.164, -77.266 (the zone’s center; the record gives no point)

Heavy Snow, Dauphin

When
March 19, 5:00 AM EST to 10:00 AM EST
Where
Dauphin forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.415, -76.779 (the zone’s center; the record gives no point)

Heavy Snow, Juniata

When
March 19, 5:00 AM EST to 10:00 AM EST
Where
Juniata forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.531, -77.402 (the zone’s center; the record gives no point)

Heavy Snow, Mifflin

When
March 19, 5:00 AM EST to 10:00 AM EST
Where
Mifflin forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.610, -77.617 (the zone’s center; the record gives no point)

Heavy Snow, Montour

When
March 19, 5:00 AM EST to 10:00 AM EST
Where
Montour forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.028, -76.659 (the zone’s center; the record gives no point)

Heavy Snow, Northumberland

When
March 19, 5:00 AM EST to 10:00 AM EST
Where
Northumberland forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.852, -76.709 (the zone’s center; the record gives no point)

Heavy Snow, Perry

When
March 19, 5:00 AM EST to 10:00 AM EST
Where
Perry forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.398, -77.262 (the zone’s center; the record gives no point)

Heavy Snow, Schuylkill

When
March 19, 5:00 AM EST to 10:00 AM EST
Where
Schuylkill forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.706, -76.216 (the zone’s center; the record gives no point)

Heavy Snow, Snyder

When
March 19, 5:00 AM EST to 10:00 AM EST
Where
Snyder forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.770, -77.070 (the zone’s center; the record gives no point)

Heavy Snow, Union

When
March 19, 5:00 AM EST to 10:00 AM EST
Where
Union forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.963, -77.062 (the zone’s center; the record gives no point)

Heavy Snow, Southern Centre

When
March 19, 5:00 AM EST to 10:00 AM EST
Where
Southern Centre forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387330, 5387331, 5387332, 5387333, 5387334, 5387335, 5387336, 5387337, 5387338, 5387339, 5387340, 5387341, 5387342.